Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 165, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 21, 2019, 4:34 PM CDT for Buena Vista County, Cherokee County, Clay County, Iowa. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2019, 4:34 PM CDT (21:34 UTC)
- Expired
- Sep 21, 2019, 5:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA
The radar
The Sioux Falls radar (KFSD), 140 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 4:50 PM CDT | HAIL 0.88 | 1 Nnw Sioux Rapids, IA | A BUNCH OF NICKEL-SIZED HAIL, SOME STRONG WINDS BUT NO TREE BRANCHES DOWN. ALSO GOT 1.10 OF RAIN. TIME ESTIMATED FROM RADAR. |
| Sep 21, 4:50 PM CDT | HAIL 1 | 1 Nw Sioux Rapids, IA | MOSTLY SMALL HAIL, SOME THE SIZE OF QUARTERS. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 331 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.6
The text
As transmitted.
611
WUUS53 KFSD 212134
SVRFSD
IAC021-035-041-212200-
/O.NEW.KFSD.SV.W.0165.190921T2134Z-190921T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
434 PM CDT Sat Sep 21 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Cherokee County in northwestern Iowa...
Northwestern Buena Vista County in northwestern Iowa...
Southwestern Clay County in northwestern Iowa...
* Until 500 PM CDT.
* At 434 PM CDT, a severe thunderstorm was located near Peterson, or
10 miles northeast of Cherokee, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Peterson around 440 PM CDT.
Linn Grove around 450 PM CDT.
Sioux Rapids around 455 PM CDT.
Greenville around 500 PM CDT.
Other locations impacted by this severe thunderstorm include Rossie
and Rembrandt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4272 9542 4288 9554 4291 9547 4291 9539
4295 9539 4306 9515 4288 9498 4287 9498
TIME...MOT...LOC 2134Z 240DEG 29KT 4285 9538
HAIL...1.00IN
WIND...60MPH
$$
BT2 follow-up statements
544
WWUS53 KFSD 212145
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
445 PM CDT Sat Sep 21 2019
IAC021-035-041-212200-
/O.CON.KFSD.SV.W.0165.000000T0000Z-190921T2200Z/
Cherokee IA-Buena Vista IA-Clay IA-
445 PM CDT Sat Sep 21 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN CHEROKEE...NORTHWESTERN BUENA VISTA AND SOUTHWESTERN
CLAY COUNTIES...
At 445 PM CDT, a severe thunderstorm was located over Linn Grove, or
17 miles north of Storm Lake, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Greenville around 455 PM CDT.
Other locations impacted by this severe thunderstorm include Rossie
and Rembrandt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4272 9542 4288 9554 4291 9547 4291 9539
4295 9539 4306 9515 4288 9498 4287 9498
TIME...MOT...LOC 2145Z 249DEG 37KT 4289 9520
HAIL...1.00IN
WIND...60MPH
$$
BT937
WWUS53 KFSD 212157
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
457 PM CDT Sat Sep 21 2019
IAC021-035-041-212207-
/O.EXP.KFSD.SV.W.0165.000000T0000Z-190921T2200Z/
Cherokee IA-Buena Vista IA-Clay IA-
457 PM CDT Sat Sep 21 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEROKEE...
NORTHWESTERN BUENA VISTA AND SOUTHWESTERN CLAY COUNTIES WILL EXPIRE
AT 500 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 4272 9542 4288 9554 4291 9547 4291 9539
4295 9539 4306 9515 4288 9498 4287 9498
TIME...MOT...LOC 2157Z 240DEG 29KT 4294 9509
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:14 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Sep 21, 3:14 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 314 PM CDT Sat Sep 21 2019 .SHORT TERM...(This Evening through Sunday) Issued at 314 PM CDT Sat Sep 21 2019 As of early afternoon, distinct boundary near the Highway 60 corridor in southwest MN/northwest IA, with line of showers and embedded storms largely confined to the boundary. Model soundings depict slight capping inversion around 800-750mb, which is likely holding back deep convection to this point, but should storms break through this inversion, plenty of instability with steep mid level lapse rates, along with effective shear values near 40kt, so cannot rule out isolated severe hail as storms progress through our far eastern counties late this afternoon. Boundary and any associated storms are expected to be east of our CWA by 22/00Z, so remainder of the night should be rather quiet, though will see increasing mid-level clouds from the southwest as subtle wave approaches in the southwest flow aloft. This wave induces mid-level frontogenesis across our southeast counties Sunday, resulting in a chance of mainly light showers, with instability quite limited. Temperatures tonight/Sunday will be closer to normal, with lows tonight in the 50s, and highs Sunday mainly upper 60s to lower 70s. .LONG TERM...(Sunday Night through Saturday) Issued at 314 PM CDT Sat Sep 21 2019 Temperatures on a bit of a roller-coaster as we head into the astronomical fall season this week. Strong push of warm advection Monday night will help push temperatures back into the upper 70s to mid 80s Tuesday, accompanied by only a modest increase in humidity. This could lead to a chance of storms in our eastern counties by late afternoon/evening Tuesday as the cold front pushes through, with a few showers dropping in from the northwest as the trailing wave slides through late Tuesday night/early Wednesday. Cooler, but still seasonable temperatures settle in midweek behind the wave, with highs Wednesday mid 60s-lower 70s. Wednesday night should be the coolest night of the week, with high pressure and clearing skies allowing readings to cool into the 40s many areas. Another surge of warm air and moisture advection builds into the area late this week. Another round of scattered showers and storms possible with warm advection and increasing low level jet Thursday night, and a chance of rain continuing into Friday as the trailing cold front pushes east. While overall pattern shift late this week into early next week appears to favor above normal temperatures, day to day high temperatures will be largely dependent on the timing of various waves, so low confidence to change blended guidance in one direction or the other at this point. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1254 PM CDT Sat Sep 21 2019 Southwest to west winds may occasionally gusts near 25kt this afternoon, but wind speeds should quickly drop off toward sunset, and will remain light west-northwest through the end of this TAF period. Lingering MVFR ceilings in parts of southwest MN/northwest IA this afternoon, along with chance of redeveloping showers/storms. This activity should likewise wane with sunset, with VFR conditions expected to prevail tonight through midday Sunday. A chance of high-based showers/isolated storms will lift back into northwest Iowa Sunday morning, but risk of thunder at KSUX looks quite low. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM...JH AVIATION...JH
Hazardous weather outlook, Sep 21, 1:26 PM CDT, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 126 PM CDT Sat Sep 21 2019 IAZ002-003-013-014-021-022-031-032-MNZ080-081-089-090-221830- Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Woodbury-Ida- Murray-Cottonwood-Nobles-Jackson- 126 PM CDT Sat Sep 21 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa and southwest Minnesota. .DAY ONE...This afternoon and tonight. Scattered showers and a few thunderstorms will move across the area this afternoon. While the risk of widespread severe storms remains low, the strongest storms may be capable of producing hail to half dollar size and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001-012-020-MNZ071-072-097-098-NEZ013-014-SDZ038>040-050-052>071- 221830- Lyon-Sioux-Plymouth-Lincoln-Pipestone-Rock-Dixon-Dakota-Beadle- Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule- Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Bon Homme-Yankton-Clay-Union- 126 PM CDT Sat Sep 21 2019 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.